Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
154 Doctors are Online

Is an atrial septal aneurysm with pfo a risk factor for embolism in the absence of arrythmmia?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 5155 Questions
Is an atrial septal aneurysm with pfo a risk factor for embolism in the absence of arrythmmia? I have had a successful ablation for afib. Want to get off coumadin. Chads score of 1. Am concerned about having asa with pfo in addition to history of afib. I am confident I will know if afib returns.
Posted Thu, 22 Aug 2013 in General Health
Answered by Dr. Chobufo Ditah 1 hour later
Hi and thank you so much for this query.

I am sorry to hear about your battle with these various cardiac pathologies. I understand your wish to get off coumadins. Is that any reason that you may want to disclose that makes this decision pressing?

PFO and ASA have been independently linked as causes of stroke. A combination of both makes it even more concerning as concerns the possibility of thrombo-embolic events. Prophylaxis is generally considered in these patients. Aspirin or coumadins are the drugs often considered.

Based on the CHADS2 score, you are not supposed to take coumadins for prophylaxis for thromboembolic events. But this score does not take into consideration other conditions like the ASA with PFO that you have ant from the findings above clearly puts you at a slightly higher risk. Doctors uses judgement beyond the everyday classic recommendations in text books to adjust treatment for their patients and that is what makes medicine still an interactive and not robotic science. If I were your doctor, I would have also strongly considered you for this drug too. This is because you have multiple risk factors: Chads score of 1, pfo and ASA, and history of Afib. You are definitely at high risk.
However you may want to talk to your doctor to understand the exact reasons why he may want to maintain you on this drug or whether he may consider to take you off this drug.

For now, you don't have Afib and I don't want to factor it into the decision of maintaining you on coumadins or not. Even without this, I still suggest that getting you on coumadins is being prudent. However, it is a highly debatable decision and depends on who your doctor is. Please, go through this article and learn more on this issue. WWW.WWWW.WW
I hope this helps and provide ample information for you to act on. Also, talk to your doctor and hear his opinion. This is very important, too. If there are any specific answers you did not get from me, please ask follow up questions and I will gladly address them. I wish you well.
Dr. Ditah, MD
Above answer was peer-reviewed by
Follow-up: Is an atrial septal aneurysm with pfo a risk factor for embolism in the absence of arrythmmia? 23 hours later
Thank you for your response . It was very thoughtful. I am 4 months post ablation now and that is when many people with a Chads score of 1 go off coumadin and on aspirin which I am eager to do. However I am still confused as to the best course. One of my doctors, the EP, wants me to stay on coumadin for a ChadsVasc score of 2 since I am a woman. He does not concern himself with my ASA and PFO but referred me back to my cardiologist for that. My cardiologist says my ASA and PFO are small and he is not concerned . He says since my Chads score is 1, I can get off coumadin or stay on it. He is okay with either choice. The TEEs I saw do not mention measurements of my ASA and PFO so I don't know exactly how large they are. I do not know what choice to make. I do worry about the downside of coumadin especially bleeding into the brain after long term use. I never had to worry about my health til I got afib. I was hoping after ablation I could go back to feeling like my old self. Finding out incidentally that I also had ASA PFO was an unpleasant surprise, and there is not much info available as to how this interacts with ablation and afib. Any further info or advice you have would be appreciated.
Answered by Dr. Chobufo Ditah 27 minutes later
Thank you so much for this follow up information.

The honest truth is that there is no strong finding that makes the recommendations absolute. They are debatable and from all the information you have have gotten from all your doctors, the choice to continue coumadins or switch over to aspirin is entire yours. They are not particularly concerned about any major risk taking or not taking either of them so long as you are taking any. Please, I can tell you for real want to get off and because the call is a 50:50, tell your doctors you want to get off. Take responsibility for the decision. If need should arise in future, you can always return back to taking coumadins.

Please, don't worry so much about your health than it actually demands. Take every day as it comes and manage each change accordingly. Being too worried can in itself cause further health problems. Be calm, relaxed and feel comfortable as you make the decision. It is the same thing doctors do daily when choosing one product over another. The tranquility and conviction is the most comforting of it all.

I wish you well. Take the bold step and take responsibility for this switch. Monitor and if need should arise, adjustments would be done.
Dr. Ditah, MD
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor